Zocor

If it's on your mind and it has to do with multiple sclerosis in any way, post it here.

Zocor

Postby Cathy » Mon May 03, 2004 12:58 pm

Has anyone tried zocor or one of the other statins for treatment of MS? I found an article that a small study was done with very good results, i.e. reduced lesions on MRI. Thinking of asking my Doc if I can try this.
User avatar
Cathy
Family Member
 
Posts: 97
Joined: Mon Apr 12, 2004 3:00 pm
Location: Florida/USA

Advertisement

Postby Arron » Mon May 03, 2004 2:22 pm

Hi Cathy, here's the press release regarding statins. Please come back and tell us what your doctor says.

HONOLULU, HI – Simvastatin, a cholesterol-lowering drug, has shown promise in treating the most common form of multiple sclerosis (MS), according to researchers from Barrow Neurological Institute in Phoenix. Results of their study are being presented at the American Academy of Neurology Annual Meeting in Honolulu, March 29-April 5, 2003.

Multiple sclerosis, a degenerative disease affecting the nerves of the central nervous system (brain and spinal cord) and the myelin sheath (covering) that protects the nerves, affects more than a quarter million Americans. Most MS patients experience relapsing-remitting MS, in which symptoms or attacks are followed by complete or partial disappearance of the symptoms until another attack occurs. Attacks may remit for weeks, even decades, between relapses.
Currently, the most common medications used to treat MS are interferons, a class of drugs that interact with or regulate the body’s immune system. While effective in reducing the frequency and severity of MS attacks, interferons have significant side effects.

Previous studies have indicated that statins, a class of drugs most commonly used to lower cholesterol, may have a therapeutic value for reducing inflammatory lesions of the central nervous system, as are seen in MS. “We were interested to assess the safety and efficacy of MS treatment with simvastatin by monitoring the number and volume of CNS lesions using magnetic resonance imaging,” noted study author Timothy Vollmer, MD, chairman of Neurology at Barrow Neurological Institute.

Analysis of pre- and post-treatment brain MRI revealed a significant decrease in both the mean number and volume of active MS lesions with simvastatin treatment. Safety data showed no serious adverse events related to the study drug. “While our study outcomes are encouraging, randomized-controlled studies will need to be conducted to more definitively determine the effectiveness of this treatment,” concludes Vollmer.

The American Academy of Neurology, an association of more than 18,000 neurologists and neuroscience professionals, is dedicated to improving patient care through education and research. For more information about the American Academy of Neurology, visit its online press room at www.aan.com/press/index.cfm
User avatar
Arron
Volunteer Moderator
 
Posts: 892
Joined: Sun Feb 01, 2004 4:00 pm
Location: California, USA

Postby finn » Tue May 04, 2004 1:46 am

Sorry, time to leave the board.

-finn
Last edited by finn on Sun Aug 28, 2005 8:25 am, edited 1 time in total.
User avatar
finn
Contributing Author
 
Posts: 289
Joined: Wed Mar 17, 2004 4:00 pm
Location: Finland

zocor

Postby Cathy » Tue May 04, 2004 10:18 am

Thanks so much for the info. My recent labs did reveal high cholesterol and HDL, and I have significant family history of heart disease and high cholesterol, so maybe when I see my cardiologist in June, that will be enough for him to put me on zocor. Will keep you informed.
User avatar
Cathy
Family Member
 
Posts: 97
Joined: Mon Apr 12, 2004 3:00 pm
Location: Florida/USA

Postby Arron » Tue May 04, 2004 10:26 am

Finn, what's preventing you from getting back on the statins?
User avatar
Arron
Volunteer Moderator
 
Posts: 892
Joined: Sun Feb 01, 2004 4:00 pm
Location: California, USA

Postby finn » Tue May 04, 2004 11:25 am

Sorry, time to leave the board.

-finn
Last edited by finn on Sun Aug 28, 2005 8:27 am, edited 1 time in total.
User avatar
finn
Contributing Author
 
Posts: 289
Joined: Wed Mar 17, 2004 4:00 pm
Location: Finland

Postby Arron » Tue May 04, 2004 12:25 pm

that's a description i've heard from the LDN users... but they seem like the "it might be worth it" crowd :) which brings up a good point... what are YOUR thoughts on LDN?
User avatar
Arron
Volunteer Moderator
 
Posts: 892
Joined: Sun Feb 01, 2004 4:00 pm
Location: California, USA

Postby finn » Tue May 04, 2004 12:49 pm

Sorry, time to leave the board.

-finn
Last edited by finn on Sun Aug 28, 2005 8:27 am, edited 1 time in total.
User avatar
finn
Contributing Author
 
Posts: 289
Joined: Wed Mar 17, 2004 4:00 pm
Location: Finland

LDN and minocycline

Postby Cathy » Tue May 04, 2004 1:12 pm

Finn, I too was skeptical about LDN, but started last June and by December even my neuro EXAM had improved-no resting tremor or ankle clonus. I started estriol at the same time, so I am not really sure which one is helping the most, but I am convinced that I need both of these drugs. See my minocycline post from earlier today, I am slso very interested in this drug.

I am a nurse, and here in the USA I can not tell you how many times drugs go through clinical trials and then are approved by the FDA, only to find out a year or so later that new warnings have to be added as they figure out more dangerous side effects. It is also very hard in Florida to find anyone (DOC) that really knows anything about MS. It took me a long time to find my now treating neuro, but I am not going to have MRI, ect.. while I am doing so well on my current medical regime, as the cost is too much, and it only matters to me that I am doing well.

I wish you well.
User avatar
Cathy
Family Member
 
Posts: 97
Joined: Mon Apr 12, 2004 3:00 pm
Location: Florida/USA

Postby Shayk » Tue May 04, 2004 1:16 pm

Hi!

I have to jump in on this one. Glad to see such great discussion. :)

I'm doing the Lipitor (one of the statins) thing.

But I really have no way of knowing if it's helped the MS. "Lipitor" was my first "treatment" for MS since the neuros were taking their time with the spinal tap and all. I read the literature about MS and statins and got my primary care doc to prescribe it about 2 months before I was able to start Avonex.

Current problem is with liver lab tests. If problems persist, I have a feeling the Lipitor will be decreased or stopped.

This MS is such a treat :lol: I had a relapse subsequent to taking both the Lipitor and Avonex.

Sharon
User avatar
Shayk
Family Elder
 
Posts: 777
Joined: Fri Feb 06, 2004 4:00 pm

zocor

Postby Cathy » Tue May 04, 2004 1:24 pm

My cousin was on one of the statins and they had to take him off because of a really high CPK causing rhabdomyelosis, which can result in kidney failure if not treated. Both my parents also on statins and never had any problems. Sometimes it is scarey being on or going on drugs that have not been tested at least in the area for which I am going to use them (ex. MS), but MS is scarey too. I am on copaxone, and wonder if this drug that costs a fortune really does anything for me, but I do know that at least I am not getting worse like I was when on betaseron and nothing else.
User avatar
Cathy
Family Member
 
Posts: 97
Joined: Mon Apr 12, 2004 3:00 pm
Location: Florida/USA

Postby Shayk » Tue May 04, 2004 6:49 pm

What wonderful news that you're doing so well! My next liver test is this week. I'm betting if it's still up they'll take me off the Lipitor before they take me off the Avonex.

I think Avonex causes liver problems too! And yeah, this MS is scary.

Sharon
User avatar
Shayk
Family Elder
 
Posts: 777
Joined: Fri Feb 06, 2004 4:00 pm

Postby finn » Mon May 10, 2004 12:54 pm

Sorry, time to leave the board.

-finn
Last edited by finn on Sun Aug 28, 2005 8:28 am, edited 1 time in total.
User avatar
finn
Contributing Author
 
Posts: 289
Joined: Wed Mar 17, 2004 4:00 pm
Location: Finland

Postby Arron » Mon May 10, 2004 1:40 pm

you know what I think Finn... I'm always anticipating your encore submission! :)
User avatar
Arron
Volunteer Moderator
 
Posts: 892
Joined: Sun Feb 01, 2004 4:00 pm
Location: California, USA

Postby Shayk » Mon May 10, 2004 7:45 pm

:) Finn, I wholeheartedly agree with Aaron. Please write another stellar editorial for us on "unorthodox" treatment.

And, since I have no idea how to put quotes from your message into mine (I tried several things and nothing's worked so far) :lol: I have a question about what "Finn" wrote:

The risk of unexpected side effects increases a lot, when one uses more than one drug at the same time. In your case it doesn't help much..Could you explain a little bit more? What exactly doesn't help much?

I thought I read once that the statin effect on MS (the little bit they know so far) was "additive" to the effect of the interferons. Of course, I can't remember where I read that :roll:

BTW, got info on liver labs today and I'm officially off the Lipitor for 2 weeks and test again. Supposedly then will know if its the Avonex or the Lipitor. :roll:

Are you sure it's not all unorthodox? :lol: And, please get started on that editorial. I really think lots of people would most sincerely appreciate it. Thanks Finn--hope you are well!

Sharon
User avatar
Shayk
Family Elder
 
Posts: 777
Joined: Fri Feb 06, 2004 4:00 pm

Next

Return to General Discussion

Who is online

Users browsing this forum: Kronk


Contact us | Terms of Service

cron